In the world of pediatric dermatology, many skin conditions can have parents concerned about their children’s condition. Lisa Swanson, MD, explains how to better address their questions at the 3rd Annual Society of Dermatology Nurse Practitioners Symposium.
Contact dermatitis can be caused by various factors, such as a toilet seat, Lisa Swanson, MD, pediatric dermatologist at Ada West Dermatology in Meridian, Idaho, and a partner at St. Luke’s Children’s Hospital, in Boise, explained during her presentation at the 3rd Annual Society of Dermatology Nurse Practitioners (SDNP) Symposium held April 22 to 23, in Nashville, Tennessee.1
If a pediatric patient presents with a rash on the back of the legs and buttock, in the shape of a toilet seat, most likely they are having a reaction to either a component of the seat or a cleaner being used on it. A way to avoid this issue in the future is to add a soft toilet seat cover for at-home use and using paper covers while in public. The rash itself can be treated with a topical steroid.
For dermatitis caused by shin guards, the culprit has been found, according to Swanson. Acetophenone azine, a contact allergen and by-product of a foam material used in shin guards, causes this reaction. To treat, fluocinonide or clobetasol can be prescribed.
There has been an increase of pediatric psoriasis, according to Swanson, explaining that the number of patients she sees with the condition has increased from once a month to once a day. Psoriasis is an inflammatory disease, with the greatest association being obesity in children. According to the screening guidelines, the following should be screened in pediatric patients with the disease2:
Also, be sure to ask the patient for history of arthritis, depression, anxiety, and in older patients, smoking, stress, and substance abuse, Swanson advised.
“I think we've all thought that if we're treating psoriasis systemically and reducing that inflammation, that we could have an impact on preventing the Psoriatic March of inflammation. We're starting to see data that suggests that,” she said. Currently there are 2 interleukin (IL)-17 inhibitors approved for treatment in pediatric patients, secukinumab (Cosentyx; Novartis) and ixekizumab (Taltz, Eli Lilly and Company).
When screening pediatric patients for IL-17 inhibitors for psoriasis treatments, ask questions about family history of Inflammatory bowel disease (IBD), growth issues, nocturnal diarrhea or bowel movements, and perianal issues. Swanson also suggests that a complete blood count (CBC) is taken to determine if the patient is anemic, along with a C-reactive protein (CRP) test and fecal calprotectin.
Another skin condition that pediatric patients often come into the practice with is acne, she said. One type in infantile (toddler) acne which starts at 6 and 18 months and often appears on the checks. These usually present as inflammatory papules and pustules and, she said, is very important to treat. If treatment is delayed it can lead to scarring due to post-inflammatory erythema.
As for mid childhood acne, it can start between the ages of 3 and 7, and it is abnormal. Swanson suggests asking the patient or patient’s parents about any inhaled steroid use, as it can cause this reaction. Other labs to check include total/free testosterone, dehydroepiandrosterone sulfate (DHEA-S), luteinizing hormone/follicle stimulating hormone (LH/FSH) ratio, and bone age.
“Acne used to be abnormal before the age of nine. Now it's only abnormal before the age of 7,” said Swanson.
To avoid overusing antibiotics, birth control or oral contraceptive pills (OCPs) can be an option to treat acne, but the patient has to be asked about smoking history, migraines with focal neurologic deficit, and if there are any family issues of blood clots before starting treatment. OCPs that are non-estrogen have greater efficacy, with drospirenone having the greatest efficacy.3 Another common treatment is spironolactone, especially in adolescence patients that may have polycystic ovarian syndrome (PCOS) and tests are not needed unless the treatment is greater than 200 mg a day.
As for isotretinoin, the association with IBD has been disproven, according to Swanson, and its connection with depression has varied by patient. “Most studies… show no association between depression and [isotretinoin],” Swanson said. “In fact, most of them show that [isotretinoin] improves the patient's mood by treating their acne [which improves] their self-esteem, and their confidence.”
She did mention that 6 of her patients over the last 11 years did struggle with mental health during treatment. While depression may occur, Swanson said, it is quite rare in her experience, however, it is important to acknowledge the risk.
Swanson is a speaker for Valeant and Bayer, and on the advisory board for Allergan.